Last reviewed 08/2018
Breast feeding is encouraged since all the older anti-epileptic drugs are only excreted in low concentrations
- blood levels of antiepileptic drugs
in infants who are breast-fed are probably lower than in utero - however the possibility
of sedation should be borne in mind in neonates of mothers taking carbamazepine,
a benzodiazepine, phenobarbital or primidone (with respect to use of phenobarbital,
fetal hepatic immaturity results in a considerable increase in its blood half
life - up to 300 hrs)
- if excessive sedation does occur, breast-feeding may need to be discontinued but this step is rarely necessary
- there is little evidence about the safety of breast-feeding while using the newer antiepileptic drugs, and many drug companies do not recommend breast-feeding while taking these drugs (1)
Some antiepileptic drugs (e.g. carbamazepine, oxcarbazepine, phenobarbital, phenytoin, primidone, topiramate) induce hepatic enzymes
- this could lead to vitamin K deficiency and bleeding disorders in the newborn
In neonates exposed in utero to antiepileptic drugs, features such as hypotonia, jitteriness, hypoglycaemia, apnoeic episodes or seizures are generally recognised to be signs of drug withdrawal (1).
Mothers with uncontrolled major epilepsy must not be left alone with small children. Precautions should be made such as changing nappies on the floor, or bathing infants only when another person is present. Otherwise, severe injury may occur to the child if the mother has a fit.
- Drug and Therapeutics Bulletin 2005; 43(2):13-16.